Increase in overdoses in Georgina connected to fentanyl: Police

Since July 1, York Regional Police have responded to an increase in calls related to drug overdoses in the Town of Georgina.

“Investigators believe that at least two deaths and 14 overdose calls are connected to fentanyl. Officers have also seen a very potent blue-coloured fentanyl involved in many of these incidents,” reads a release from police.

As a result of this increase, YRP is reminding the community about the dangers of fentanyl.

“Fentanyl is 100 times more potent than morphine. If mistaken for another less-potent opioid like morphine, heroin or oxycodone, overdoses can easily occur. Depending on how it’s administered, the user may not notice the difference until it’s too late. Like all opioids, overdosing on fentanyl leads to slow, irregular and shallow respirations, pinpoint pupils, muscle rigidity, seizures and unconsciousness leading to coma. Minor effects include dizziness, drowsiness, headache, sleepiness, nausea and vomiting,” continues the release.

“Treating symptoms of fentanyl require higher doses of the antidote naloxone compared to other opioids. Two milligrams of pure fentanyl (the size of about four grains of salt) is enough to kill the average adult. If combined with alcohol and or other drugs, including prescription medications, the risk of a fatal outcome is increased.”

More information about how partners from across York Region are working together to reduce opioid harms is available in the Opioid Action Plan.

%d bloggers like this: